In addition to causing adverse effects by disrupting the activity of genes, drugs and other chemicals may also interact with pre-existing gene mutations to cause more serious problems than would otherwise be the case. One example of this is the effect of a particular type of antibiotic on individuals who have a gene mutation that increases the risk of developing hearing loss.
About 1 in 40,000 people in the UK have a genetic defect, known as m.1555A-G, which is responsible for approximately 5% of all child deafness. Those who carry the mutation have a 38.9% chance of becoming deaf, whereas those who have the mutation and who also take an aminoglycoside antibiotic, have been shown to have a 96.5% chance of becoming deaf by the age of 30.
Whilst it is well known that aminoglycoside antibiotics are a potential cause of damage to the ear (ototoxicity), many doctors are unaware that there are people who have the inherited predisposition to developing severe and permanent hearing loss as a result of taking these drugs. Neither is it widely known that a test is available to ascertain the presence of this mutation.
A recent article in the British Medical Journal called for the routine screening of everyone who is prescribed aminoglycosides or, at the very least, of those who are likely to be receiving multiple courses of aminoglycosides – such as infants admitted to special care baby units. Until a test result is available, it is recommended that such patients be given an alternative type of antibiotic.
Source: 'Ototoxicity caused by aminoglycosides'. BMJ 2007;335 : 784 -785
First published October 2007
Click here for more research reports
Top of page